Research

Modelling disease introduction as biological control of invasive predators to preserve endangered prey


Reference:

Oliveira, N. M. and Hilker, F. M., 2010. Modelling disease introduction as biological control of invasive predators to preserve endangered prey. Bulletin of Mathematical Biology, 72 (2), pp. 444-468.

Related documents:

This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)

Official URL:

http://dx.doi.org/10.1007/s11538-009-9454-2

Abstract

Invasive species are a significant cause of bio-diversity loss particularly in island ecosystems. It has been suggested to release pathogenic parasites as an efficient control measure of these mostly immune-naïve populations. In order to explore the potential impacts of such bio-control approach, we construct and investigate mathematical models describing disease dynamics in a host population that acts as a predator embedded in a simple food chain. The consequences of Feline Immunodeficiency Virus (FIV) introduction into a closed ecosystem are addressed using a bi-trophic system, comprising an indigenous prey (birds) and an introduced predator (cats). Our results show that FIV is unlikely to fully eradicate cats on sub-Antarctic islands, but it can be efficient in depressing their population size, allowing for the recovery of the endangered prey. Depending on the ecological setting and disease transmission mode (we consider proportionate mixing as well as mass action), successful pathogen invasion can induce population oscillations that are not possible in the disease-free predator–prey system. These fluctuations can be seen as a mixed blessing from a management point of view. On the one hand, they may increase the extinction risk of the birds. On the other hand, they provide an opportunity to eradicate cats more easily in combination with other methods such as trapping or culling.

Details

Item Type Articles
CreatorsOliveira, N. M.and Hilker, F. M.
DOI10.1007/s11538-009-9454-2
DepartmentsFaculty of Science > Mathematical Sciences
Research CentresCentre for Mathematical Biology
RefereedYes
StatusPublished
ID Code16091

Export

Actions (login required)

View Item